Kentucky, 2001Damaging Wind in Kentucky, July 3, 2001
July 3, 2001 · NWS JKL · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 3, 2:53 PM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Jul 3, 2:53 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE JUL 3 2001
MAIN FORECAST PROBLEM CENTERS AROUND POTENTIAL FOR CONVECTION UP
UNTIL THE EXTENDED PERIODS.
ONE WEAKENING MCS IS ABOUT TO ENTER NORTHERN KY FROM THE
NORTHWEST...WHILE ADDITIONAL THUNDERSTORM DEVELOPMENT HAS BEGUN
WESTWARD IN SOUTHERN IN AND SOUTHERN IL. THUS FAR THE LESS ORGANIZED
SCATTERED CONVECTION HAS REMAINED TO OUR SOUTH.
OUR ATMOSPHERE IS CERTAINLY UNSTABLE WITH LIFTED INDICES IN THE
RANGE OF -4 TO -7. IF THE CAP DOES NOT BREAK DUE TO TERRAIN
INFLUENCES EARLY THIS EVENING OR DUE TO WEAKENING MCS MOVING INTO
THE AREA. THERE IS STILL A THREAT OF AN MCS DURING THE NIGHT (AS
SHOWN BY THE MESO ETA). AM NOT COMFORTABLE UNDERCUTTING GUIDANCE
POPS...WHICH ARE IN THE LIKELY CATEGORY FOR MOST OF THE AREA IN BOTH
SETS OF MOS.
ON WEDNESDAY...THE ETA SHOWS AN MCS EXITING THE AREA AT 12Z AND DOES
NOT GENERATE ANY MORE PRECIP BEFORE 00Z. HOWEVER..ALL THREE MODELS
(INCLUDING THE ETA) INDICATE INSTABILITY AND A FAVORABLE POSITION
UNDER THE RIGHT ENTRANCE REGION OF THE UPPER JET. BOTH SETS OF MOS
GUIDANCE SHOW LIKELY POPS...AND WILL STICK WITH THE LIKELY POPS
ALREADY IN ZFPJKL.
UPPER JET SUPPORT WANES WEDNESDAY NIGHT AND THE SURFACE COLD FRONT
IS NOW NOT EXPECTED TO PASS UNTIL THURSDAY...SO WILL GO WITH JUST
CHANCE POPS ON WEDNESDAY NIGHT. CHANCE POPS CONTINUE ON THURSDAY AS
THE COLD FRONT SINKS SOUTH THROUGH THE AREA.
NGM MOS TEMPS LOOK TOO WARM ON WEDNESDAY...PROBABLY BECAUSE OF LOWER
LOW LEVEL DEW POINTS IN THE NGM ALLOWING MORE WARMING BEFORE
CONVECTION DEVELOPS. WILL GO CLOSER TO AVN MAV TEMPS. OTHERWISE...
THE GUIDANCE TEMPS ARE FAIRLY CLOSE AND LOOK REASONABLE.
.JKL...NONE.
HAL
In the hours before
Special weather statement, Jul 3, 12:45 PM EST, 5 hours 40 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040015-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
145 PM EDT TUE JUL 3 2001
...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING OVER PARTS OF EASTERN
KENTUCKY...
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL AND PARTS OF
EASTERN KENTUCKY LATER THIS EVENING.
A COMPLEX OF STRONG STORMS MOVING THROUGH CENTRAL INDIANA WILL
CONTINUE TO DROP SOUTHEAST TOWARD KENTUCKY THIS AFTERNOON. IN
THE MEANTIME...SOUTHWEST WINDS HAVE RETURNED HEAT AND HUMIDITY TO
THE STATE. AS THAT COMPLEX MOVES DEEPER INTO KENTUCKY THE STAGE IS
SET FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS LATER THIS EVENING.
THE MAIN RISK AREA WILL BE THE KENTUCKY FOOTHILLS AND NEAR INTERSTATE
75.
ANY THUNDERSTORMS THAT DO DEVELOP LATE THIS AFTERNOON AND EVENING
COULD REACH SEVERE LIMITS. THE STRONGEST STORMS COULD PRODUCE
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR
LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.
SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.
GREIF
Thunderstorm Wind, Powell
- When
- July 3, 6:25 PM EST
- Where
- Powell County, 5 mi SW of Stanton
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -83.933
Strong winds blew numerous trees down in the Hardwick Creek area. Trees also were reported blown down in the city of Stanton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 3, 2001$601,000 · 4 in hail · 23 events
- Flash Flood in North Carolina, July 3, 20012 injured · $100,000 · 1 event
- Lightning Strike in Louisiana, July 3, 2001$110,000 · 1 event
- Lightning Strike in North Carolina, July 3, 2001$100,000 · 1 event
- Hail and Damaging Wind in Wisconsin, July 3, 2001$50,000 · 56 kt wind · 3 events
- Lightning Strike in South Carolina, July 3, 2001$50,000 · 1 event
- Hail in Wyoming, July 3, 2001$50,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Missouri, July 3, 2001$5,000 · 1.75 in hail · 30 events
- Damaging Wind in California, July 3, 2001$30,000 · 63 kt wind · 1 event
- Damaging Wind in Illinois, July 3, 2001$25,000 · 50 kt wind · 1 event
- Lightning Strike in North Carolina, July 3, 2001$15,000 · 1 event
- Damaging Wind in Florida, July 3, 2001$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257166.